Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 44, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 8, 2004, 7:41 AM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2004, 7:41 AM EDT (11:41 UTC)
- Expired
- Sep 8, 2004, 11:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 141 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 081146 FFWRAH NCC123-167-081500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 741 AM EDT WED SEP 8 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... STANLY COUNTY IN CENTRAL NORTH CAROLINA MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1100 AM EDT * AT 741 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER WESTERN MONTGOMERY AND EASTERN STANLY COUNTIES. THROUGH 11 AM RAINFALL RATES WILL REMAIN AROUND 1 INCH PER HOUR. TWO BANDS OF RAIN...ONE MOVING FROM TUCKERTOWN TO NORWOOD WILL CAUSE FLOODING THROUGH 9 AM. A SECOND BAND OF HEAVY RAIN MOVING NORTH OUT OF SOUTH CAROLINA WILL IMPACT THE AREA BY 900 AM. THESE 2 SHOTS OF HEAVY RAIN WILL INCREASE FLOODING ACROSS THE AREA. LAW ENFORCEMENT IS REPORTING SEVERAL ROADS BEING CLOSED NEAR MOUNT GILEAD. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... ALBEMARLE... TROY... MOUNT GILEAD... LIBERTY HILL... NORWOOD... WADEVILLE... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE. LAT...LON 3548 7985 3517 7981 3514 8026 3550 8024 $$ 04
1 follow-up statement
000 WGUS72 KRAH 081301 FFSRAH NCC123-167-081500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 857 AM EDT WED SEP 8 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR MONTGOMERY AND EASTERN STANLY COUNTIES UNTIL 11 AM... AT 853 AM EDT DOPPLER RADAR INDICATED HEAVY RAIN OVER MONTGOMERY AND EASTERN STANLY COUNTIES. A BAND OF HEAVY RAIN WILL MOVE ACROSS NORWOOD NORTH TO ENDY...ALBEMARLE...NEW LONDON AND BADIN. THIS HEAVY RAIN WILL ALSO MOVE INTO WESTERN MONTGOMERY COUNTY IMPACTING MOUNT GILEAD...LIBERTY HILL AND TUCKERTOWN. IN ALBEMARLE...TOWN CREEK IS SUBJECT TO FLASH FLOODING. HARDY AND UGLY CREEKS IN SOUTHERN STANLY COUNTY JUST WEST OF NORWOOD ARE ALSO PRONE TO FLASH FLOODING. BRIDGES IN THE ZION CHURCH ROAD AREA NEAR COTTONVILLE EASILY FLOOD FROM RAPIDLY RISING WATER.04 MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:45 AM EDT, 5 hours 56 minutes earlier.
Area forecast discussion, Sep 8, 1:45 AM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 AM EDT WED SEP 8 2004 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... REMNANTS FROM FRANCES WILL DRIFT NORTHWARD WITH THE RIGHT FRONT QUADRANT OF THE CIRCULATION CROSSING CENTRAL NC THROUGH MIDDAY. ASSOCIATED HEAVY RAIN BANDS AND TORNADO THREAT WILL CONTINUE WITH THE SYSTEM. EVENT TOTAL RAINFALL IN THE 3 TO 6 INCH RANGE IS LIKELY IN THE WESTERN TWO THIRDS OF THE RAH CWA. CATEGORICAL POPS AND MAX TEMPERATURES RANGING FROM 76 TO 82 WILL BE CONTINUED FOR TODAY. TONIGHT AND THU...AS THE LOW PRESSURE CENTER MOVES FURTHER NORTH OF THE AREA...RAIN CHANCES DIMINISH TONIGHT. BUT RESIDUAL MOISTURE AND INSTABILITY IN THE WAKE OF THE LOW WILL KEEP A LINGERING CHANCE OF SHOWERS AND POSSIBLE THUNDER THROUGH THE DIURNAL HEATING CYCLE ON THU. LOWS IN THE UPPER 60S TO LOWER 70S AND HIGHS IN THE LOWER TO MID 80S WITH SUNSHINE BREAKING THROUGH ON THU LOOK REASONABLE. FRIDAY...A DAMPENING TROUGH ALOFT APPROACHING FROM THE WEST AND A DISSIPATING FRONTAL BOUNDARY SUGGESTS ANOTHER SMALL CHANCE OF SHOWERS OR TSTMS WITH HEATING ON FRIDAY. CURRENT 20-30 PERCENT POPS AND HIGHS IN THE LOWER TO MID 80S WILL BE CONTINUED. && .LONG TERM (SATURDAY THROUGH TUESDAY)... SAT-TUE...FORECASTS WILL BE KEPT PARTLY CLOUDY AND DRY WITH NEAR NORMAL TEMPERATURES THROUGH THE PERIOD. && .AVIATION... BANDS OF EMBEDDED CONVECTION MOVING ACROSS THE WESTERN HALF OF THE AREA WILL PRODUCE HEAVY RAIN WITH VIS LOWERING TO 2 NM AND CIGS TO AROUND 500 FT. OTHERWISE WE SHOULD SEE LIGHT PRECIP WITH MVFR VIS AND IFR CIGS. WINDS MAY GUST TO NEAR 20 KTS AT TIMES...BUT TAFS WILL HAVE SUSTAINED WINDS BETWEEN 12 AND 15 KTS. AS THE CENTER OF SURFACE LOW MOVES NORTH ALONG THE MOUNTAINS...A CONVERGENCE BOUNDARY ACROSS OUR SOUTH WILL PUSH NORTH THROUGH THE AREA THROUGH THE DAY. AS THIS HAPPENS...CIGS SHOULD LIFT TO MVFR AND PRECIP SHOULD BECOME MORE SCATTERED. WINDS WILL ALSO SHIFT TO A MORE SOUTHERLY COMPONENT. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM/LONG TERM...RFG AVIATION...DGS
Hazardous weather outlook, Sep 8, 5:58 AM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 558 AM EDT WED SEP 8 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000-ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 558 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... REMNANTS OF FORMER HURRICANE FRANCES WILL MOVE NORTHWARD ACROSS THE REGION WITH A POTENTIAL FOR FLASH FLOODING AND ISOLATED TORNADOES IN CENTRAL NORTH CAROLINA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. REPORTS OF FLASH FLOODING OR WIND DAMAGE FROM ISOLATED TORNADOES SHOULD BE RELAYED QUICKLY TO THE NATIONAL WEATHER SERVICE. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. RFG
In the hours before
Special weather statement, Sep 8, 5:34 AM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 534 AM EDT WED SEP 8 2004 NCZ024-025-040>042-076-077-088-089-081030- CHATHAM NC-CUMBERLAND NC-DURHAM NC-HARNETT NC-JOHNSTON NC-LEE NC-ORANGE NC-SAMPSON NC-WAKE NC- 534 AM EDT WED SEP 8 2004 ...A BAND OF SHOWERS WITH SOME HEAVY RAIN WILL MOVE ACROSS DURHAM...WAKE...CHATHAM...WESTERN JOHNSTON...HARNETT...SAMPSON AND CUMBERLAND COUNTIES THROUGH 630 AM EDT... AT 534 AM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH ISOLATED THUNDERSTORMS EXTENDING FROM FROM CHAPEL HILL SOUTH TO FAYETTEVILLE...MOVING NORTH AT 45 MPH. SOME LOCATIONS WHICH WILL EXPERIENCE PERIODS OF MODERATE TO HEAVY RAIN INCLUDE LILLINGTON...CHAPEL HILL...DURHAM... FAYETTEVILLE...CARY...APEX...RALEIGH AND FUQUAY VARINA. RAIN WITH RAINFALL AMOUNTS UP TO ONE INCH PER HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS AND PONDING ON THE ROADWAYS CAN BE EXPECTED. JO
Special weather statement, Sep 8, 6:30 AM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 630 AM EDT WED SEP 8 2004 NCZ010-011-027-028-081130- EDGECOMBE NC-HALIFAX NC-NASH NC-WARREN NC- 630 AM EDT WED SEP 8 2004 ...A BAND OF SHOWERS WITH GUSTY WINDS AND HEAVY RAIN WILL MOVE ACROSS NORTHERN WARREN...HALIFAX...AND NORTHERN EDGECOMBE COUNTIES THROUGH 730 AM EDT... AT 630 AM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS SHOWERS WITH VERY HEAVY RAIN EXTENDING FROM WARRENTON TO TARBORO...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HALIFAX... SCOTLAND NECK...GLENVIEW...WISE...RED HILL...AIRLIE... PASCHALL...BEAVERDAM. GUSTY WINDS OF 20 TO 30 MPH CAN BE EXPECTED WITH THESE THUNDERSTORMS. HEAVY RAIN WITH RAINFALL AMOUNTS AROUND ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. JO
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:39 AM EDT | Tornado Warning | RAH | Hoke | 36 min |
| Sep 8, 5:02 AM EDT | Flash Flood Warning | RAH | Hoke | 88 min |
| Sep 8, 7:12 AM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Sep 8, 8:00 AM EDT | Flash Flood Warning | RAH | Davidson, Randolph | 3 hr |
| Sep 8, 8:43 AM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Sep 8, 9:45 AM EDT | Tornado Warning | RAH | Richmond | 15 min |
| Sep 8, 10:21 AM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Sep 8, 11:02 AM EDT | Flash Flood Warning | RAH | Davidson, Randolph, Stanly | 3 hr |
| Sep 8, 11:13 AM EDT | Tornado Warning | RAH | Lee, Moore | 32 min |
| Sep 8, 11:47 AM EDT | Tornado Warning | RAH | Lee | 13 min |
| Sep 8, 12:00 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Sep 8, 12:33 PM EDT | Tornado Warning | RAH | Orange | 27 min |
| Sep 8, 1:06 PM EDT | Tornado Warning | RAH | Harnett | 24 min |
| Sep 8, 1:08 PM EDT | Tornado Warning | RAH | Orange, Person | 37 min |
| Sep 8, 1:46 PM EDT | Tornado Warning | RAH | Person | 29 min |
| Sep 8, 3:29 PM EDT | Flash Flood Warning | RAH | Hoke | 91 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.